Wyoming, 2010

Wildfire in Wyoming, July 18 to 28, 2010

July 18 to 28, 2010 · NWS RIW · 1 event in 1 county or zone

The Beach wildfire began on Sunday morning, July 18, and spread from one-half acre to 150 acres by the end of the day. The fire continued to spread rapidly due to gusty west wind of 12 to 25 mph on Monday, July 19.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Beach wildfire began on Sunday morning, July 18, and spread from one-half acre to 150 acres by the end of the day. The fire continued to spread rapidly due to gusty west wind of 12 to 25 mph on Monday, July 19. By nightfall Monday, the fire had scorched an estimated 385 acres. Nearly 200 firefighters engaged the flames, which burned in sub alpine fir about seven miles west-southwest of Bridge Bay Campground located near the shore of Yellowstone Lake. No structures or roads were impacted by the fire. The fire was contained on Wednesday, July 28, after consuming approximately 520 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 1:27 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 1:27 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
227 AM MDT SUN JUL 18 2010

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
A FEW LINGERING SHOWERS NOTED OVER JOHNSON COUNTY THIS MORNING...
WITH MOST OF THE HEAVIER SHOWER ACTIVITY HAVING MOVED EAST OF THE
AREA. ADDITIONAL WEAK SHOWERS NOTED OVER THE BIGHORN MOUNTAINS WHICH
MAY CONTINUE TO IMPACT JOHNSON COUNTY THIS MORNING.

SIMILAR DAY EXPECTED TODAY. ISOLATED SHOWER ACTIVITY ANTICIPATED IN
THE AFTERNOON WITH CONTINUED WARM TEMPERATURES. SHOWER ACTIVITY
ACROSS THE WESTERN PORTION OF THE STATE WILL WEAKEN THIS EVENING.
NEARLY ALL SHOWER ACTIVITY IS EXPECTED TO EXIT THE AREA BY MIDNIGHT
WITH A QUICK TRANSITORY RIDGE SETTING UP OVERNIGHT.

ANOTHER WEAK DISTURBANCE SLATED TO MOVE THROUGH THE AREA LATE MONDAY
MORNING AND INTO THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE PRESENT OVER THE AREA. SHOWER ACTIVITY WILL LINGER THROUGH
THE OVERNIGHT HOURS OF MONDAY DUE TO THE MOVEMENT OF A COLD FRONT
THROUGH THE AREA. TEMPERATURES ON TUESDAY AFTERNOON WILL BE SLIGHTLY
COOLER IN RESPONSE...WITH ADDITIONAL ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ANTICIPATED OVER SOUTHEASTERN AND NORTHWESTERN
WYOMING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
A COUPLE OF DISTURBANCES IN ZONAL FLOW MOVE ACROSS AREA WEDNESDAY
AND THURSDAY WITH THE BEST CHANCE OF THUNDERSTORMS ACROSS THE
CENTRAL AND EAST ON WEDNESDAY...A DRIER WESTERLY FLOW PREVAILING ON
THURSDAY.  A SOUTHWEST FLOW ALOFT PREVAILS OVER AREA FRIDAY THROUGH
THE WEEKEND WITH GENERALLY ABOVE NORMAL TEMPERATURES AND SOME
SUB-TROPICAL MOISTURE RESULTING IN SLIGHT CHANCES FOR LATE DAY AND
NIGHTTIME THUNDERSTORMS.

MEDIUM-RANGE GLOBAL MODELS IN GOOD AGREEMENT WEDNESDAY AND THURSDAY
WITH CONTINUATION OF FAST ZONAL FLOW ACROSS THE NORTHERN TIER OF THE
U.S. WITH BROAD HIGH PRESSURE ACROSS THE SOUTHERN U.S. CENTERED OVER
THE SOUTHEAST U.S.  UPPER TROUGH MOVES ACROSS AREA WEDNESDAY
AFTERNOON AND EVENING WITH GFS FASTER THAN CANADIAN (GEM) OR ECMWF.
THUS...THE GFS BRINGS DRIER AIR INTO THE WEST WEDNESDAY AFTERNOON
FASTER THAN GEM OR ECMWF.  FORECAST KEEPS CHANCES OF AFTERNOON AND
EVENING THUNDERSTORMS OVER ALL BUT THE FAR WEST WHERE ALL MODELS
INDICATE MORE STABLE ATMOSPHERE BY WEDNESDAY AFTERNOON.  A SECOND
SHORTWAVE RACES ACROSS SOUTH CENTRAL CANADA THURSDAY WITH THE GEM ON
THE SLOW SIDE OF GUIDANCE IN THIS CASE.  DRY WESTERLY FLOW TO
PREVAIL OVER MOST OF THE AREA DURING THE DAY THURSDAY WITH
ASSOCIATED FRONT PUSHING SOUTH INTO NORTH AND CENTRAL WYOMING
THURSDAY NIGHT.  OPERATIONAL MODELS CONTINUE TO HAVE DIFFICULTY
RESOLVING PATTERN OVER THE NORTHEAST PACIFIC AND NORTHWEST U.S.
AFTERWARDS AND FORECAST LEANS TOWARD GEFS MEAN WHICH SHOWS UPPER
HIGH OVER SOUTHEAST U.S. TRANSLATING WESTWARD INTO THE SOUTHERN
PLAINS WITH TROUGH OVER THE EASTERN PACIFIC...SOUTHWEST FLOW ALOFT
OVER THE ROCKIES.  LAST WEEK OF JULY CLIMATOLOGICALLY FAVORED FOR
ONSET OF MONSOON ACROSS WYOMING...THOUGH MODELS GENERALLY KEEP
SUB-TROPICAL MOISTURE SUPPRESSED TO THE SOUTH THROUGH SATURDAY WITH
GFS MORE BULLISH BRINGING MOISTURE UP FROM THE SOUTH ON SUNDAY.

&&

.AVIATION...
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE ONCE
AGAIN EXPECTED TODAY...ESPECIALLY OVER THE NORTHWEST. A DISTURBANCE
MOVING ACROSS TONIGHT COULD ALLOW FOR ISOLATED CONVECTION TO
CONTINUE PAST MIDNIGHT OVER NORTHERN WYOMING.  LIGHT TO MODERATE
WESTERLY WINDS ARE EXPECTED THROUGH THIS EVENING OVER MUCH OF THE
AREA...WITH THE STRONGEST WINDS OF 15 TO 20 KTS EXPECTED OVER
SWEETWATER COUNTY...AND OPEN AREAS OR RIDGES IN THE WESTERN
MOUNTAINS. IN ADDITION...A WEAK BOUNDARY IS EXPECTED TO PUSH INTO
THE NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY THIS
AFTERNOON/EVENING...BEFORE DISSIPATING DURING THE NIGHT. LIGHT WINDS
ARE EXPECTED AFTER 03Z...EXCEPT FOR ANY OUTFLOWS GENERATED BY
EARLIER CONVECTION. VFR CONDITIONS ARE EXPECTED...EXCEPT NEAR
CONVECTION WHERE BRIEF/LOCAL IFR/MVFR CONDITIONS ARE POSSIBLE.

&&

.FIRE WEATHER...
ANOTHER WARM DAY EXPECTED ACROSS THE AREA WITH LOW DAYTIME HUMIDITY.
HUMIDITY ACROSS THE BASINS EAST OF THE DIVIDE WILL DIP INTO THE LOW
TEENS. A FEW ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
FORECAST AREA THIS AFTERNOON. VARIABLE AND GUSTY WIND WILL BE THE
PRIMARY THREAT WITH THUNDERSTORM ACTIVITY TODAY IN ADDITION TO
LIGHTNING. WARM CONDITIONS AND ISOLATED AFTERNOON ACTIVITY WILL
CONTINUE MONDAY ACROSS THE AREA. MONDAY NIGHT AND INTO TUESDAY WILL
SEE THE ADVANCEMENT OF A COLD FRONT MOVING FROM NORTH TO SOUTH
THROUGH THE AREA. COOLER TEMPERATURES AND SLIGHTLY ELEVATED HUMIDITY
ANTICIPATED BY TUESDAY AFTERNOON AND EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 18, 4:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUL 18 2010

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND INTO THE EVENING
HOURS. THE PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE
GUSTY AND ERRATIC WIND...AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE REGION MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND HIGH WINDS THIS
AFTERNOON AND EVENING. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
July 18, 6:00 AM MST to July 28, 5:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235782.